Men treated with external beam radiation therapy for prostate cancer may have an increased risk of hip fracture, according to data presented at the 2010 Annual Scientific Meeting of the American Urological Association.
Radiation therapy is a commonly used treatment for early prostate cancer. External-beam radiation therapy (EBRT) refers to radiation that is delivered to a specified area from a machine outside of the body. External-beam radiation therapy has been shown to raise the risk of hip fracture among women, leading researchers to question whether EBRT could also affect hip fracture risk among men.
Risk of fracture is a concern among men undergoing treatment for prostate cancer because androgen deprivation therapy (ADT)—a common treatment for prostate cancer—can result in loss of bone density and an increased risk of fracture. Due to this risk, men receiving ADT are also often treated to protect bone health.
To explore whether EBRT for prostate cancer may increase risk of hip fracture, researchers evaluated 166,162 men, age 66 years and older, from the Surveillance, Epidemiology and End Results database. Risk of fracture at the hip (within the radiation field) and risk of fracture at the wrist (outside the radiation field) among men who had undergone EBRT were compared with risk among men who had not.
- Overall, EBRT increased risk of hip fracture by 58 percent but did not increase risk of wrist fracture.
- Among patients treated with ADT, risk of fracture at the hip and the wrist were both increased.
The researchers concluded that, due to the risk of hip fracture associated with EBRT for prostate cancer, patients undergoing EBRT may benefit from measures to improve bone health.
Reference: Alanee S, Jarosek S, Virnig B, Elliott S. Three dimensional external beam radiotherapy for prostate cancer increases the risk of hip fracture. Presented at the 2010 annual meeting of the American Urological Association. May 29-June 3, 2010. San Francisco, CA. Abstract 48.
Copyright © 2018 CancerConnect. All Rights Reserved.